Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Albuquerque, NM

August 13, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2004, 4:39 PM MDT for Colfax County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 4:39 PM MDT (22:39 UTC)
Expired
Aug 13, 2004, 5:30 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 222 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 132239
SVRABQ
NMC007-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
439 PM MDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER UTE PARK...OR ABOUT 10 TO 15 MILES
  NORTHWEST OF CIMARRON..MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF PHILMONT SCOUT RANCH...6 MILES WEST OF CIMARRON AT
  450 PM MDT

THIS STORM IS CAPABLE OF PRODUCING LARGE 1 TO 2 INCH HAIL AND HEAVY 
RAIN.

LAT...LON 3670 10491 3669 10518 3637 10512 3638 10484
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:22 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 2:22 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT FRI AUG 13 2004

.DISCUSSION...SEVERE WEATHER TAKES CENTER STAGE AGAIN THIS FORECAST.

UNSEASONABLY COLD AIR ALOFT IN NORTHWEST FLOW COMBINED WITH ABUNDANT
LOW LEVEL MOISTURE WILL LEAD TO LARGE HAIL PRODUCING THUNDERSTORMS
AGAIN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. CLOSEST RESEMBLANCE TO A SHORT WAVE TROUGH SEEN ON
SATELLITE APPEARS TO BE SMALL DISTURBANCE NEAR UTAH/COLORADO BORDER.
NEVERTHELESS...TERRAIN IS INDUCING CONVECTION AT THIS TIME AND
EXPECT INTENSIFICATION THROUGH...AND A BIT PAST...TIME OF PEAK
HEATING. MODERATE NW FLOW ALOFT MEANS DIRECTIONAL AND SPEED SHEAR
SUFFICIENT FOR SUPERCELLS AS SUPPORTED BY ETA FORECAST PARAMETERS
SUCH AS VORTICITY GENERATION PARAMETER AND BRN SHEAR. THIS SUPPORTED
BEST IN THE NORTHEAST. TORNADOES POSSIBLE ALONG OUTFLOW BOUNDARIES
LATER INTO THE EVENT BUT WEAK LOW LEVEL WINDS SHOULD PRECLUDE MORE
THAN AN ISOLATED OCCURRENCE. STORMS WILL PRODUCE HEAVY RAIN...BUT
FAIRLY QUICK MOVEMENT SHOULD ALSO PRECLUDE WIDESPREAD FLOOD HAZARD.
DAMAGING WINDS POSSIBLE WITH STRONGEST STORMS BUT AGAIN DO NOT
EXPECT TO BE WIDESPREAD. IF THESE STORMS WERE TO FORM AN ORGANIZED
LINE AS FED BY ETA-INDICATED STRENGTHENING LOW LVL SELY FLOW LATER
THIS EVENING...THEN WIND GUSTS WOULD BECOME MORE LIKELY.

SEVERE THUNDERSTORM WATCH NOW POSTED FOR EASTERN HALF OF CWFA TIL
03Z.

ANOTHER TROUGH ROTATES AROUND HUDSON BAY LOW SATURDAY...KEEPING COLD
TEMPS ALOFT IN ERN NM. THUS PATTERN LOOKS SIMILAR TO TODAY AND COULD
BE A REPEAT EVENT. SHORT WAVE RIDGING BRINGS A BIT WARMER TEMPS
ALOFT SUNDAY...SO OVERALL SEVERE THREAT SHOULD BE DIMINISHED THEN.
INTERESTING PATTERN DEPICTED BY THE GFS INTO THE MEDIUM RANGE
PERIOD. WEAK UPPER LEVEL CYCLNONIC CIRCULATION SHOWN OVER NM/AZ
THROUGH AT LEAST WEDNESDAY. LOOKS LIKE THE POSSIBILITY THAT SOME
PACIFIC MOISTURE WILL BE TAPPED GIVEN LATEST WATER VAPOR IMAGERY.
ALSO EVIDENT IS A CIRCULATION OVER SRN CALIFORNIA...SO GFS SOLUTION
SEEMS REASONABLE. THUS HAVE INCREASED POPS SLIGHTLY OVER THE WEST
AND DECREASED THE DIURNAL TEMPERATURE RANGE.  EJECTIONS OF WAVES
ACROSS THE SOUTHEAST PART OF THE STATE AS PER THE GFS COULD LEAD TO
ISOLATED HEAVY RAIN EVENTS THERE AS WELL THROUGH MID WEEK...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/088 060/084 059 19112
GALLUP.................... 052/082 055/079 054 19233
GRANTS.................... 053/081 053/079 052 19333
GLENWOOD.................. 063/084 062/084 062 19333
CHAMA..................... 046/075 047/072 046 19233
LOS ALAMOS................ 053/077 053/077 052 19233
RED RIVER................. 042/067 042/066 041 19234
TAOS...................... 050/078 049/077 048 19233
SANTA FE.................. 053/077 053/077 053 19333
SANTA FE AIRPORT.......... 054/080 055/080 054 19333
ESPANOLA.................. 056/083 056/082 056 19233
ALBUQUERQUE HEIGHTS....... 064/083 064/083 064 19323
ALBUQUERQUE VALLEY........ 064/084 064/084 064 19323
ALBUQUERQUE FOOTHILLS..... 062/081 061/081 061 19323
ALBUQUERQUE WEST MESA..... 063/083 063/083 063 19323
SOCORRO................... 062/085 061/085 061 19323
SANDIA PARK/CEDAR CREST... 055/076 055/076 054 19333
MORIARTY/ESTANCIA......... 052/079 052/079 052 19544
CARRIZOZO................. 059/080 057/080 058 19423
RUIDOSO................... 054/072 053/072 054 19533
RATON..................... 049/073 050/077 051 19334
LAS VEGAS................. 050/076 050/077 051 19444
ROY....................... 053/078 054/079 054 19333
CLAYTON................... 055/078 057/081 057 19333
SANTA ROSA................ 058/084 058/085 058 19534
TUCUMCARI................. 059/083 061/086 061 19433
FORT SUMNER............... 060/084 060/086 061 19433
CLOVIS.................... 059/081 060/084 062 19433
PORTALES.................. 060/082 060/084 062 19433
ROSWELL................... 065/084 063/085 064 19533
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT FRI AUG 13 2004

NMZ001>021-141200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1100 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE CENTRAL
MOUNTAIN CHAIN EASTWARD THIS AFTERNOON INTO TONIGHT. LARGE HAIL WILL
BE THE MAIN THREAT...BUT DAMAGING WINDS...AND FLASH FLOODING COULD
ALSO OCCUR. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
THE FAR NORTHEAST AND NEAR THE TEXAS BORDER.

THUNDERSTORMS ARE LIKELY TO START OUT ALONG THE CENTRAL MOUNTAIN
CHAIN AND ADJACENT HIGHLANDS THIS AFTERNOON AND PROGRESS SOUTHEAST
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FROM THE
CENTRAL MOUNTAIN CHAIN EASTWARD. LARGE HAIL WILL ONCE AGAIN BE THE
MAIN THREAT...BUT OCCURRENCES OF DAMAGING WINDS...FLASH FLOODING AND
EVEN TORNADOES ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER APPEARS
TO BE A BIT LESS SUNDAY INTO EARLY NEXT WEEK...BUT HEAVY RAINS AND
FLASH FLOODING WILL REMAIN A DISTINCT POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY BETWEEN 300 PM AND
MIDNIGHT ACROSS EASTERN NEW MEXICO...INCLUDING THE FOLLOWING
COUNTIES... TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN
MIGUEL...QUAY...GUADALUPE...DE BACA...CURRY...ROOSEVELT...LINCOLN
AND CHAVES.  THESE AREAS MAY ALSO REQUIRE SPOTTER ACTIVATION
SATURDAY AFTERNOON AND EVENING.

19

In the hours before

Local storm report, Aug 13, 1:43 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             ARABELA                 33.59N 105.17W
08/12/2004  2.50 INCH        LINCOLN            NM   PUBLIC

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:05 PM MDTSevere Thunderstorm WarningABQSan Miguel40 min
Aug 12, 6:07 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Aug 12, 6:20 PM MDTTornado WarningABQLincoln25 min
Aug 12, 6:41 PM MDTSevere Thunderstorm WarningABQLincoln49 min
Aug 12, 6:43 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
Aug 12, 6:49 PM MDTTornado WarningABQLincoln41 min
Aug 12, 7:21 PM MDTFlash Flood WarningABQLincoln114 min
Aug 12, 7:30 PM MDTTornado WarningABQLincoln30 min
Aug 12, 8:01 PM MDTSevere Thunderstorm WarningABQLincoln29 min
Aug 12, 10:38 PM MDTSevere Thunderstorm WarningABQQuay37 min
Aug 12, 10:52 PM MDTSevere Thunderstorm WarningABQCurry38 min
Aug 12, 11:22 PM MDTSevere Thunderstorm WarningABQGuadalupe38 min
Aug 13, 4:46 PM MDTSevere Thunderstorm WarningABQGuadalupe44 min
Aug 13, 4:49 PM MDTSevere Thunderstorm WarningABQSan Miguel56 min
Aug 13, 5:14 PM MDTSevere Thunderstorm WarningABQTorrance46 min
Aug 13, 5:47 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance43 min
Aug 13, 5:58 PM MDTSevere Thunderstorm WarningABQLincoln62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.